Contact Us

PW Case Review Form
*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 

Phone 

   * Please describe your case:

What injury have you suffered?

For verification purposes, please answer the below question:
+
=

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.


Fosamax, Other Osteoporosis Drugs, Linked to Rare Thigh Fractures, FDA Warns

Oct 14, 2010 | Parker Waichman LLP

Bisphosphonates, a class of osteoporosis drugs that includes Fosamax, have been linked to two rare types of thigh fractures. According to the US Food & Drug Administration (FDA), bisphosphonate labels are being updated to reflect this fracture risk.

The labeling update will apply to Fosamax, Fosamax Plus D, Actonel, Actonel with Calcium, Boniva, Atelvia, and Reclast, as well as generic versions. The new information, which is to be added to the Warnings and Precautions section of the labels, will describe the risk of atypical fractures of the thigh, known as subtrochanteric and diaphyseal femur fractures, in patients who take bisphosphonates for osteoporosis, the FDA said.

The labeling update does not apply to bisphosphonate drugs that only are used to treat Paget’s disease or high blood calcium levels due to cancer (i.e., Didronel, Zometa, Skelid, and their generic products).

Atypical subtrochanteric femur fractures are fractures in the bone just below the hip joint. Diaphyseal femur fractures occur in the long part of the thigh bone. These fractures are very uncommon and appear to account for less than 1 percent of all hip and femur fractures overall, the agency said. Although it is not clear if bisphosphonates are the cause, these unusual femur fractures have been predominantly reported in patients taking bisphosphonates.

According to the FDA, these atypical fractures may be related to long-term term bisphosphonate use. As such, the agency will require a new Limitations of Use statement in the Indications and Usage section of the labels for these drugs describing the uncertainty of the optimal duration of use of bisphosphonates for the treatment and/or prevention of osteoporosis. In addition, the FDA is requiring that patients be given a Medication Guide that describes the symptoms of atypical femur fracture and recommend that patients notify their healthcare professional if they develop symptoms.

The FDA announced in March that it was reviewing bisphosphonates for a possible link to atypical subtrochanteric femur fractures in some patients who’ve been on the drugs for several years. The FDA announced the review after two studies suggested bisphosphonates might adversely affect bone quality and increase risk of atypical fractures of the femur when used for four or more years.

In announcing that safety review, the FDA said it would be working closely with outside experts, including members of the American Society of Bone and Mineral Research Subtrochanteric Femoral Fracture Task Force, to gather additional information. As we reported last month, the task force ultimately recommended that the labeling for the drugs be rewritten to reflect the thigh fracture risk. A study conducted by the group of more than 300 cases of such fractures found that 94 percent of the patients had taken bisphosphonates, and most had been on the drugs for five years or more. The study also found that more than half of the patients studied experienced groin or thigh pain for a period of weeks or months before their fractures.


Related articles Other articles
Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo